Illinois, 2017

Flash Flood and Hail in Illinois, November 2 to 3, 2017

November 2 to 3, 2017 · NWS PAH · 2 events in 1 county or zone

A cold front moved southeastward through south central Illinois and eastern and southern Missouri during the night. Strong thunderstorms located ahead of the front in southern Illinois occurred along a weakening axis of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front moved southeastward through south central Illinois and eastern and southern Missouri during the night. Strong thunderstorms located ahead of the front in southern Illinois occurred along a weakening axis of instability. Effective wind shear of around 30 knots, along with marginally steep mid-level lapse rates, was sufficient for nickel-size hail with the stronger updrafts. Locally heavy rain resulted in an isolated flash flooding event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 2, 12:36 PM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Nov 2, 12:36 PM CST, 9 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
136 PM CDT Thu Nov 2 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 114 PM CDT Thu Nov 2 2017

The cold front is bisecting MO/IL as we are in the warm sector,
with sfc dew point tongue of upper 60s extending across heart of
FA. 12Z and modeled soundings indicate PW's around an inch, in
upper percentiles of norm. Lapse rates are impeding factor for
storms, and morning soundings show elevated capping 700-600 mb,
but still do have isolated thunder risk for marginally increasing
shear profiles amid expectation of cold fropa tonight.

Models hang front up on its southward progress and as such, may
linger small chance south and esp south/east into tmrw. Front
pivots and returns warm sector lift for showers extending
into/thru the first half of the weekend, more off/on light variety
nuisance type showers. After boundary proximity moderation Friday,
warming profile gens up again Saturday.

.LONG TERM...(Sunday through Thursday)
Issued at 114 PM CDT Thu Nov 2 2017

The main theme for the long-term period continues to be wet weather
with a cooldown. The 500 mb Southeastern ridge will break down,
resulting in quasi-zonal flow across the nation by late week. There
is good model agreement through Sunday night on the timing of a cold
front. Beyond that, the models vary considerably with the
progression of 500 mb shortwaves and the location of the cold front.

Starting on Sunday, a warm and moist southwest wind flow will bring
near record warmth. Records are mostly in the upper 70s, which would
be attainable given enough sunshine. Forecast 850 mb temps in the
mid and upper teens support highs in the 80s, but mixing to 850 mb
seldom occurs this late in the season.

A sharp cold front will advance southeast into southern Illinois and
southeast Missouri Sunday night. This front will spread numerous
showers and thunderstorms across our region. Some potential for
organized intense convection exists. The past few days of model runs
have shown the most favorable severe weather parameters to the north
and northwest of our region. Although instability and low level wind
fields should gradually diminish Sunday night, the environment may
still be conducive for active convection down to the Lower Ohio
Valley.

For Monday and Monday night, there is a wide range of model
solutions. The 12z gfs, ecmwf, and gfs ensemble mean stall the front
along the Ohio River on Monday, keeping parts of west KY in the warm
sector. However, some previous runs of these models were
considerably further south. Once the front moves through, a shallow
layer of cooler air will filter into our region Monday night. Weakly
unstable southwest flow at 850 mb may prolong thunder chances north
of the front.

Tuesday into Wednesday, there is good model agreement that deeper
cool air will arrive as the front makes southward progress into
Tennessee. A series of eastward moving 500 mb shortwaves will bring
clouds and periods of rain in the overrunning pattern north of the
front. The strength and timing of the shortwaves is highly variable
in the models. The forecast will contain high chances of rain
through the period, with high temps cooling into the 50s.

The last in the series of shortwaves should exit our region
Thursday. This will be reflected in lower pops of 20 percent or
less. Cooler air will be well-entrenched over our region, with highs
in the 50s Thursday.

&&

.AVIATION...
Issued at 114 PM CDT Thu Nov 2 2017

Marginal flight restrictions continue, though short-lived breaks
to visual may occur. Overnight anticipate front's approach and
ultimate passage, with increasing rain chances and lowering
CIGS/VSBYS to IFR upon its entrance/exit. Southerly flow ahead of
front will shift to northwest after passage and may be gusty at
times. Post frontal improvement will be slow as it tends to hang
upon its southward and eastward progression. Best chance thunder
is this evening SEMO, so focus on its mention then for mainly
KCGI.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Nov 2, 2:38 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
338 PM CDT Thu Nov 2 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
338 PM CDT Thu Nov 2 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are forecast to move from northwest to
southeast across the area tonight with the passage of a cold front.
A few strong storms cannot be ruled out through the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast throughout the region Sunday
through Tuesday night. A few severe thunderstorms will be possible
as a cold front passes through the region Sunday night. Otherwise,
locally heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

CN

In the hours before

Special weather statement, Nov 2, 9:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 PM CDT Thu Nov 2 2017

ILZ075-076-081-082-030445-
JEFFERSON-WAYNE IL-FRANKLIN-HAMILTON-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, WEST FRANKFORT,
AND MCLEANSBORO
1032 PM CDT Thu Nov 2 2017

At 1030 PM, doppler radar showed strong thunderstorms moving
through the Mount Vernon Illinois area toward Franklin, Wayne and
Hamilton counties. Winds just over 40 mph were clocked at the
airport in Mount Vernon just a few minutes ago. Some small hail
may accompany the stronger storms as well through 1130 PM.

CN

The radar

The Evansville,IN radar (KVWX), 88 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Franklin

When
November 2, 10:30 PM CST
Where
Franklin County, Macedonia
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
38.050, -88.700

Flash Flood, Franklin

When
November 2, 10:45 PM CST to November 3, 12:45 AM CST
Where
Franklin County, 1.91 mi N of Benton to 0.75 mi NNW of Macedonia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.028, -88.923

Illinois Route 14 was flooded at an intersection on the west side of Benton. Cars were stalling in the intersection. A car slid off Route 14 between Benton and Macedonia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724332, 724331.